Alert archive / South Dakota / High Wind Warnings in 2025

High Wind Warning 6, NWS Aberdeen, SD

July 23, 2025Clark County, Codington County, Hamlin County, South Dakota

NWS Aberdeen, SD issued this high wind warning at Jul 23, 2025, 10:24 AM CDT for Clark County, Codington County, Hamlin County, South Dakota. It was in force for 73 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 23, 2025, 10:24 AM CDT (15:24 UTC)
Expired
Jul 23, 2025, 11:37 AM CDT
In force
73 min
Issued by
NWS Aberdeen, SD

Counties Clark County, SD, Codington County, SD, Hamlin County, SD

The radar

The Aberdeen radar (KABR), 107 km from the middle of the area, began a volume at 15:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 10:33 AM CDTFLOODRaymond, SDPhotos of street flooding in Raymond. This corrects the previous storm report which was originally listed as flash flooding.
Jul 23, 10:33 AM CDTFLASH FLOODRaymond, SDPhotos of street flooding in Raymond.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 3.4 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2025-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1911 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2025-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1911 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
755 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted.

761 
WWUS73 KABR 231524
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
1024 AM CDT Wed Jul 23 2025

SDZ019-020-022-231800-
/O.NEW.KABR.HW.W.0006.250723T1524Z-250723T1800Z/
Clark-Codington-Hamlin-
Including the cities of Clark, Hayti, and Watertown
1024 AM CDT Wed Jul 23 2025

...HIGH WIND WARNING IN EFFECT UNTIL 1 PM CDT THIS AFTERNOON...

* WHAT...Wind gusts of 60 to 70 mph. 

* WHERE...Clark, Codington, and Hamlin Counties.

* WHEN...Until 1 PM CDT this afternoon.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

SD
1 follow-up statement
389 
WWUS73 KABR 231637
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
1137 AM CDT Wed Jul 23 2025

SDZ019-020-022-231745-
/O.CAN.KABR.HW.W.0006.000000T0000Z-250723T1800Z/
Clark-Codington-Hamlin-
Including the cities of Clark, Hayti, and Watertown
1137 AM CDT Wed Jul 23 2025

...HIGH WIND WARNING IS CANCELLED...

Winds have decreased below warning criteria.

$$

SD

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this high wind warning went out at Jul 23, 10:16 AM CDT, 8 minutes earlier. Its key messages:

  • There is a Marginal Risk, level 1 of 5, for severe storms today. Two rounds are expected, eastern South Dakota in the afternoon and north central South Dakota in the evening. Winds of 60mph and quarter sized hail will be the main concerns with the strongest storms in both areas.
  • After a cooler and drier Thursday (highs in the low-mid 80s), warm/humid conditions and thunderstorm chances (20-40% chance) will return on Friday and continue into the weekend. High temperatures this weekend will be in the upper 80s to mid 90s.
Area forecast discussion, Jul 23, 10:16 AM CDT, 8 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1016 AM CDT Wed Jul 23 2025

.KEY MESSAGES...

- There is a Marginal Risk, level 1 of 5, for severe storms today.
Two rounds are expected, eastern South Dakota in the afternoon and
north central South Dakota in the evening. Winds of 60mph and
quarter sized hail will be the main concerns with the strongest
storms in both areas.

- After a cooler and drier Thursday (highs in the low-mid 80s),
warm/humid conditions and thunderstorm chances (20-40% chance) will
return on Friday and continue into the weekend. High temperatures
this weekend will be in the upper 80s to mid 90s.

&&

.UPDATE...
Issued at 1013 AM CDT Wed Jul 23 2025

Updated the forecast to increase pops across the eastern half of
the CWA through at least 18Z. Trailing light rain has been ongoing
across the central part of the CWA and may need to increase pops
as well.

UPDATE Issued at 634 AM CDT Wed Jul 23 2025

Updated for 12Z Aviation Discussion Below.

&&

.SHORT TERM /TODAY THROUGH THURSDAY AFTERNOON/...
Issued at 236 AM CDT Wed Jul 23 2025

The Great Plains remains under a similar environment this morning as
the past few days, so model guidance once again is split and likely
not capturing the storm chances this morning very accurately.
However, there are two main regions in which storms may develop this
morning and move into the ABR forecast area: Along the ND/SD border,
and over MT/WY/western SD.

Firstly, the area of potential development along the state line is
expected over the early morning hours. The two main questions up
here will be if storms develop in the first place, and then how they
will track, as there is a signal in the CAMs for storms to take a
turn south and move into northeastern South Dakota. Environment is
somewhat similar to previous nights, with 2000-3000 J/kg of MUCAPE
present with 30-40 knots of 0-6km shear for support. The DCAPE
environment follows suit with around 1000 J/kg over the area. A
similar low-level setup is in place again as well, with poor low-
level lapse rates, mainly stemming from a weak inversion. The past
few nights stray severe gusts have mixed to the surface under this
type of environment, so a similar expectation is in place for storms
that develop in that area tonight. One of the main differences from
previous nights however will be slightly weaker mid-level lapse
rates of approximately 7 C/km. While still conditionally unstable,
the storms having less wiggle room in that aspect may help limit
potential. Flooding may also be a concern in that area given high
PWAT values and the potential for storms to sit overhead, but mean
winds of 15-20 knots will hopefully be enough to keep storms
progressive.

Secondly, there are currently (~05Z) some storms over northeastern
Wyoming moving over the South Dakota border soon. There is a bit
higher confidence in these storms moving into north central South
Dakota around sunrise today, but the main question will be strength.
The most likely scenario at this time seems to be that storms will
ride the instability gradient and maintain strength most of the
night. The question then becomes what happens at sunrise, as some
guidance is suggesting that the storms will lose access to the
instability and decrease in strength just before reaching the north
central counties in the ABR CWA. That said storms could still very
well produce severe winds and hail as they move in.

Storm chances return once again this afternoon as a line of storms
is set to develop along a passing cold front in the late
morning/early afternoon. A bit higher confidence in these storms due
to the boundary forcing and strong surface based CAPE of 2000-3000
J/kg. This storm threat mainly impacts the far southeastern counties
of northeastern and central South Dakota, and will move out of the
area fairly quickly. The frontal passage will also help a bit with
the heat, as dew points behind the front will slowly drop before
settling into the mid-60s (as opposed to the current mid-70s) across
the forecast area. Some post-frontal showers and storms may fill in
over north central South Dakota this evening, which has been covered
by a Marginal Risk and could produce 1" hail and 60mph gusts. Once
those showers and storms move off, we finally will be looking at a
quieter night on Thursday, providing a much needed break from the
constant convection.

&&

.LONG TERM /THURSDAY EVENING THROUGH TUESDAY/...
Issued at 236 AM CDT Wed Jul 23 2025

Expect a warming trend through the weekend as the upper ridge axis
slides westward and through the area. Then, as the ridge axis
focuses west of the area (along the eastern side of the Rockies), it
will put us under northwesterly flow aloft and allow a Canadian high
pressure to settle over the area by the end of next week. This will
lead to cooler than normal temperatures for the middle-end of next
week.

As for some of the finer details, after a brief reprieve on the
precipitation on Thursday as a surface high departs the region, do
have some 20-30% PoPs over the central CWA on Thursday night as we
potentially get some convection coming into the area from the west
as we see return southerly flow start a warming trend. Looks to be a
better chances on Friday afternoon/night, at least over the northern
half of the area, as a surface low moves into eastern MT. Thinking
initial surface based development will be farther to the north in
central ND, as 20C 800mb temps likely cap surface based development
in our area, but then we do get continued 850-700mb WAA during the
nighttime hours, which may aid elevated nocturnal thunderstorms.
While instability is there (MUCAPE of 1.5-3k J/kg), shear does
appear to be limited (only 20-25kts of 0-6km shear), so think any
storms that develop will be pulsers and mainly sub-severe. ML probs
do highlight this same corridor (central Dakotas), which matches up
with the Marginal SPC Day 3 outlook clipping the far northern part
of SD.

With the surface low gradually sliding eastward this weekend, expect
the potential for severe weather on Saturday/Sunday too, with
continued MUCAPE values of 2-4k J/kg in place with the hot (80s to
mid 90s) and humid (dewpoints in upper 60s to lower 70s) conditions
in place, along with steep (7-8.5C/km) mid level LRs. The big
question will be if capping will be enough to limit surface based
development in our area. Does seem like there may be enough cap
between 700-800mb to hinder development in our area and we may be
dependent on either upstream or elevated convection. On the heat
side of things, expect heat indices to be in the 90s this weekend,
but at this time there is only a low chance (~25%) of experiencing
heat advisory values based on 75th percentile experimental NBM v5.0
data (mainly focused over the southeast half of the CWA).

The low should start to slide to the east on Monday, as
northwesterly flow begins to setup over the region as the ridge
builds on the east side of the Rockies. This will trend temps cooler
for Tuesday and the rest of the work week (5-10 degrees cooler).

&&

.AVIATION /12Z TAFS THROUGH 12Z THURSDAY/...
Issued at 634 AM CDT Wed Jul 23 2025

Terminals KABR,KATY,KPIR,KMBG

A front will continue to slowly slide southeast across
central/southeast SD today, but behind that trough expect
thunderstorms to occur at all sites at times through the day. The
storms are expected to diminish from northwest to southwest
through the day, but expect another round later this evening to
possibly impact KPIR/KMBG. Otherwise, warm/moist air ahead of the
front continues to lead to low stratus and fog, which is aided by
cooler northerly flow interacting with it.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...SD
SHORT TERM...BC
LONG TERM...SRF
AVIATION...SRF
Hazardous weather outlook, Jul 23, 3:20 AM CDT, 7 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
320 AM CDT Wed Jul 23 2025

SDZ016-033>035-045-240830-
Potter-Stanley-Sully-Hughes-Jones-
320 AM CDT Wed Jul 23 2025 /220 AM MDT Wed Jul 23 2025/

This Hazardous Weather Outlook is for central South Dakota and
north central South Dakota.

.DAY ONE...Today and tonight.

There is a Marginal Risk, level 1 of 5, for severe storms, primarily
this evening into tonight. Hail of 1 inch in diameter and wind gusts
of 60 mph are the main threats with these storms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our X
feed.

MNZ039-046-SDZ011-017>023-036-037-048-051-240830-
Traverse-Big Stone-Day-Faulk-Spink-Clark-Codington-Grant-Hamlin-
Deuel-Hyde-Hand-Lyman-Buffalo-
320 AM CDT Wed Jul 23 2025

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

There is a Marginal Risk, level 1 of 5, for severe storms, primarily
late this morning into the early afternoon. Hail of 1 inch in
diameter and wind gusts of 60 mph are the main threats with these
storms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our X
feed.

SDZ006>008-240830-
Brown-Marshall-Roberts-
320 AM CDT Wed Jul 23 2025

This Hazardous Weather Outlook is for northeast South Dakota.

.DAY ONE...Today and tonight.

There is a Marginal Risk, level 1 of 5, for severe storms, primarily
late this morning into the early afternoon. Hail of 1 inch in
diameter and wind gusts of 60 mph are the main threats with these
storms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a Marginal Risk, level 1 of 5, for severe storms on Friday.
Hail of 1 inch in diameter and wind gusts of 60 mph are the main
threats with these storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our X
feed.

SDZ003>005-009-010-015-240830-
Corson-Campbell-McPherson-Walworth-Edmunds-Dewey-
320 AM CDT Wed Jul 23 2025 /220 AM MDT Wed Jul 23 2025/

This Hazardous Weather Outlook is for north central South Dakota.

.DAY ONE...Today and tonight.

There is a Marginal Risk, level 1 of 5, for severe storms, primarily
this evening into tonight. Hail of 1 inch in diameter and wind gusts
of 60 mph are the main threats with these storms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a Marginal Risk, level 1 of 5, for severe storms on Friday.
Hail of 1 inch in diameter and wind gusts of 60 mph are the main
threats with these storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our X
feed.

In the hours before

Local storm report, Jul 23, 9:30 AM CDT, 54 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
930 AM CDT Wed Jul 23 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0923 AM     Tstm Wnd Gst     9 SSE Spink Colony      44.63N 98.22W
07/23/2025  M63 MPH          Spink              SD   Mesonet

            Mesonet station 284 Spink Colony 9 SSE JCT
            SD28/SD37 (SDDOT).

&&

TMT
Special weather statement, Jul 23, 10:00 AM CDT, 24 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
1000 AM CDT Wed Jul 23 2025

SDZ006-008-011-018-020-021-231530-
Brown SD-Spink SD-Grant SD-Day SD-Codington SD-Roberts SD-
1000 AM CDT Wed Jul 23 2025

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN ROBERTS...DAY...
SOUTHEASTERN BROWN...WESTERN GRANT...NORTHEASTERN SPINK AND
NORTHEASTERN CODINGTON COUNTIES THROUGH 1030 AM CDT...

At 959 AM CDT, trained weather spotters reported strong thunderstorms
along a line extending from near Verdon to near Webster to near South
Shore. Movement was northeast at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Trained weather spotters.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Webster, Groton, Waubay, Wilmot, Bristol, Enemy Swim Housing, Summit,
South Shore, Roslyn, Conde, Pierpont, Corona, Andover, Ortley,
Grenville, Ferney, Marvin, Butler, Verdon, and Finley Heights
Housing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 100 PM CDT for
west central Minnesota...and northeastern South Dakota.

&&

LAT...LON 4499 9691 4523 9762 4511 9819 4553 9812
      4559 9749 4559 9738 4556 9736 4556 9723
      4558 9722 4547 9674 4545 9672
TIME...MOT...LOC 1459Z 203DEG 30KT 4520 9805 4530 9759 4518 9695

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

SRF
Local storm report, Jul 23, 10:09 AM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
1009 AM CDT Wed Jul 23 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0926 AM     Tstm Wnd Dmg     3 N Willow Lake         44.68N 97.64W
07/23/2025                   Clark              SD   Emergency Mngr

            Boat capsized on Dry Lake due to strong
            winds.

&&

KS
Local storm report, Jul 23, 10:16 AM CDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
1016 AM CDT Wed Jul 23 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1014 AM     Tstm Wnd Gst     5 E Clark               44.88N 97.63W
07/23/2025  M58 MPH          Clark              SD   Mesonet

            Personal Weather Station.

&&

KS
Local storm report, Jul 23, 10:20 AM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
1020 AM CDT Wed Jul 23 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1003 AM     Non-Tstm Wnd Gst 4 W Bryant              44.59N 97.55W
07/23/2025  M60 MPH          Clark              SD   Mesonet

            Mesonet station 262 4W Bryant (SDDOT).
            Apparent wake low winds.

&&

TMT
Local storm report, Jul 23, 10:24 AM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
1024 AM CDT Wed Jul 23 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0959 AM     Non-Tstm Wnd Gst Mayfield Colony         44.69N 97.56W
07/23/2025  M78 MPH          Clark              SD   Mesonet

            Measured at a Mayfield Colony personal
            weather station. Apparent wake low winds.

&&

TMT

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 5:11 AM CDTSevere Thunderstorm WarningABRDewey, Stanley49 min
Jul 23, 5:58 AM CDTSevere Thunderstorm WarningABRCampbell, Corson, Dewey, Potter, Stanley, Sully and 1 more47 min
Jul 23, 6:00 AM CDTFlash Flood WarningABRCorson3 hr
Jul 23, 6:44 AM CDTSevere Thunderstorm WarningABRCampbell, Dewey, Edmunds, Faulk, Hand, Hyde and 4 more46 min
Jul 23, 7:01 AM CDTSpecial Weather StatementABRHand, Hughes, Hyde, Jones, Lyman44 min
Jul 23, 7:15 AM CDTSevere Thunderstorm WarningABRJones, Lyman45 min
Jul 23, 7:27 AM CDTSevere Thunderstorm Warning Considerable damage threatABREdmunds, Faulk, Hand, Hyde, Potter, Sully and 1 more48 min
Jul 23, 7:51 AM CDTSevere Thunderstorm Warning Considerable damage threatABRBuffalo, Hand, Hughes, Hyde, Jones, Lyman and 1 more39 min
Jul 23, 7:56 AM CDTSevere Thunderstorm WarningABRHand, Spink49 min
Jul 23, 8:13 AM CDTSevere Thunderstorm Warning Considerable damage threatABRBrown, Edmunds, Faulk, Hand, Spink62 min
Jul 23, 8:26 AM CDTSevere Thunderstorm Warning Destructive damage threatABRBuffalo, Hand, Hughes, Hyde, Lyman, Spink and 2 more49 min
Jul 23, 8:37 AM CDTSevere Thunderstorm Warning Considerable damage threatABRClark, Spink38 min
Jul 23, 8:48 AM CDTAreal Flood WarningABRCorson4 hr
Jul 23, 9:06 AM CDTSevere Thunderstorm Warning Considerable damage threatABRFaulk, Hand, Hyde, Potter, Spink, Sully54 min
Jul 23, 9:09 AM CDTSevere Thunderstorm Warning Considerable damage threatABRClark, Codington, Day, Hamlin, Spink51 min
Jul 23, 9:20 AM CDTSpecial Weather StatementABRCodington, Grant25 min
Jul 23, 9:53 AM CDTSevere Thunderstorm WarningABRClark, Codington, Day, Spink39 min
Jul 23, 9:59 AM CDTAreal Flood WarningABRClark, Spink6 hr
Jul 23, 10:00 AM CDTSpecial Weather StatementABRDay30 min

Nearby

High Wind Warnings in South Dakota, 2025Every high wind warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.